Antidepressants birth defect link
Taking certain antidepressants while pregnant has been associated with an increased risk of birth defects.
Researchers in the United States focused on selective serotonin reuptake inhibitor (SSRI) antidepressants, which they said are increasingly being used by women of reproductive age and during pregnancy.
They analysed women who took c italopram, escitalopram, fluoxetine (Prozac), paroxetine or sertraline at least once between the month leading up to conception and the third month of pregnancy.
The team said that while they found "reassuring evidence" for some SSRIs, some birth defects were up to three and a half times more likely to occur in babies whose mothers took paroxetine or fluoxetine .
But they said that the absolute risks for these birth defects still remains low.
The research, which is published in the British Medical Journal, analysed 18,000 mothers of infants with birth defects and 10,000 mothers of infants without birth defects, born in the US between 1997 and 2009.
A number of specific birth defects have been described in previous studies of women taking SSRIs, and these were analysed further in this latest research, which was led by the National Center on Birth Defects and Developmental Disabilities in Atlanta, Georgia.
The birth defects were defined in the US National Birth Defects Prevention Study (NBDPS), which includes more than 30 categories of major birth defects.
Sertraline was the most commonly used SSRI, with around 40% of the women taking it, but none of the five previously reported associations between sertraline and birth defects were found.
They said that for nine other previously reported associations between maternal SSRI use and birth defects in infants, they also found no links.
But they said two previously reported birth defects associated with fluoxetine treatment were observed - heart wall defects and irregular skull shape (craniosynostosis).
Five previously reported birth defects associated with paroxetine treatment were also seen, including heart defects, problems with brain and skull formation (anencephaly), and abdominal wall defects.
But the researchers said the absolute risks in the babies of women who are treated with paroxetine early in pregnancy would increase for anencephaly from two per 10,000 to seven per 10,000, and for one of the heart defects from 10 per 10,000 to 24 per 10,000.
"Although our analysis strongly supports the validity of the associations that were observed, the increase in the absolute risks, if the associations are causal, is small," they said.
"Continued scrutiny of the association between SSRIs and birth defects is warranted, and additional studies of specific SSRI treatments during pregnancy and birth defects are needed to enable women and their healthcare providers to make more informed decisions about treatment."
Dr Michael Bloomfield, a clinical lecturer in psychiatry at University College London, said that doctors in the UK generally prescribe lower doses of psychiatric medicines to patients than in the US and warned that no one should stop taking treatment without talking to their doctor first.
He added: "It has been known that for some time that there is a small increase in the risk of birth defects when women take these medicines in pregnancy, although some of these medicines appear to be safer than others.
"Whilst common, depression can be a potentially life-threatening illness. Any decision around treatment in pregnancy needs to weigh up the potential small risks of birth defects against the benefits of treatments including helping a mother get better from depression.
"In addition, there is evidence to suggest that a baby whose mother had depression during pregnancy may be more likely to have mental illnesses themselves during later life.
"Any woman who is either pregnant or planning to become pregnant and needs to take a serotonin reuptake inhibitor should discuss her treatment with her GP or psychiatrist.
"It may be that they advise switching to a different serotonin reuptake inhibitor that appears to be safer. No one should stop taking a serotonin reuptake inhibitor without first discussing this with their doctor."